Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 6:13 PM CDT for 5 counties in North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 20, 2017, 6:46 PM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
580
WUUS53 KBIS 202313
SVRBIS
NDC055-057-059-065-089-210015-
/O.NEW.KBIS.SV.W.0081.170720T2313Z-170721T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
613 PM CDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central McLean County in south central North Dakota...
Northwestern Morton County in south central North Dakota...
Northeastern Stark County in southwestern North Dakota...
Oliver County in south central North Dakota...
Mercer County in south central North Dakota...
* Until 715 PM CDT/615 PM MDT/
* At 612 PM CDT/512 PM MDT/, severe thunderstorms were located along
a line extending from 6 miles northwest of Beulah Bay Recreation
Area to 7 miles northwest of Hazen to 10 miles south of Beulah to 5
miles northwest of Hebron, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near,
Hazen around 620 PM CDT.
Stanton around 630 PM CDT.
Glen Ullin, Pick City and Lake
Sakakawea State Park around 635 PM CDT.
New Salem and Riverdale around 640 PM CDT.
Center around 645 PM CDT.
Almont around 655 PM CDT.
Other locations impacted by these severe thunderstorms include Sweet
Briar Lake, Crown Butte Lake, Hensler, Dakota Waters Recreation Area,
Fort Clark, Judson and Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4699 10235 4701 10230 4701 10215 4708 10214
4717 10195 4746 10192 4766 10206 4750 10117
4703 10093 4676 10099 4664 10142
TIME...MOT...LOC 2312Z 302DEG 40KT 4758 10182 4740 10169 4711 10176
4697 10211
HAIL...1.00IN
WIND...70MPH
$$
ABELING2 follow-up statements
671
WWUS53 KBIS 202336
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
636 PM CDT THU JUL 20 2017
NDC089-202345-
/O.CAN.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
Stark ND-
636 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central North Dakota.
LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
4760 10187 4741 10117 4703 10093 4678 10102
4673 10144
TIME...MOT...LOC 2335Z 301DEG 40KT 4747 10166 4729 10143 4700 10150
4699 10192
$$
NDC055-057-059-065-210015-
/O.CON.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
McLean ND-Morton ND-Oliver ND-Mercer ND-
636 PM CDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL MCLEAN...NORTH CENTRAL MORTON...OLIVER AND CENTRAL
MERCER COUNTIES...
At 635 PM CDT, severe thunderstorms were located along a line
extending from near Hazen Bay Recreation Area to near Stanton to 8
miles southwest of Hannover to 8 miles northeast of Hebron, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Center around 650 PM CDT.
Stanton around 655 PM CDT.
New Salem around 710 PM CDT.
Other locations impacted by these severe thunderstorms include
Hensler, Fort Clark, Sweet Briar Lake, Judson, Crown Butte Lake and
Nelson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
4760 10187 4741 10117 4703 10093 4678 10102
4673 10144
TIME...MOT...LOC 2335Z 301DEG 40KT 4747 10166 4729 10143 4700 10150
4699 10192
HAIL...<.75IN
WIND...60MPH
$$
ABELING522
WWUS53 KBIS 202346
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
646 PM CDT THU JUL 20 2017
NDC055-057-059-065-202356-
/O.CAN.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
McLean ND-Morton ND-Oliver ND-Mercer ND-
646 PM CDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCLEAN...NORTH
CENTRAL MORTON...OLIVER AND CENTRAL MERCER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central North Dakota.
LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
4760 10187 4741 10117 4703 10093 4678 10102
4673 10144
TIME...MOT...LOC 2344Z 302DEG 40KT 4742 10153 4724 10130 4695 10137
4694 10179
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:54 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 20, 3:54 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Jul 20, 6:08 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-212315- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms remain possible across western into many portions of central North Dakota this evening. The main threats would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Local storm report, Jul 20, 5:09 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E THREE V CROSSING 46.56N 103.71W
07/20/2017 E1.00 INCH SLOPE ND TRAINED SPOTTER
A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
FOR TIME OF THE REPORT. THE DURATION OF THE
HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 5:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 W DICKINSON 46.88N 102.83W
07/20/2017 E1.00 INCH STARK ND PUBLIC
INTERSTATE AT EXIT 56.
&&
ZHLocal storm report, Jul 20, 5:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 10 SSE WATFORD CITY 47.66N 103.24W
07/20/2017 M1.50 INCH MCKENZIE ND PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
AELocal storm report, Jul 20, 5:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL DICKINSON 46.88N 102.79W
07/20/2017 E1.75 INCH STARK ND 911 CALL CENTER
RELAYED THROUGH STATE RADIO.
&&
ZHLocal storm report, Jul 20, 5:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL HALLIDAY 47.36N 102.34W
07/20/2017 E1.00 INCH DUNN ND PUBLIC
60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
THE HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 5:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 5 WNW RHAME 46.25N 103.75W
07/20/2017 BOWMAN ND TRAINED SPOTTER
ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
ALSO.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:59 AM CDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 5:36 AM CDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 1:47 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 2:31 PM CDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 3:49 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 4:19 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 4:56 PM CDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.